Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Louisville, KY

June 1, 2016Harrison County, Nicholas County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 1, 2016, 9:43 PM EDT for Harrison County, Nicholas County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2016, 9:43 PM EDT (01:43 UTC)
Expired
Jun 2, 2016, 12:45 AM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, KY, Nicholas County, KY

The radar

The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS53 KLMK 020143
FFWLMK
KYC097-181-020445-
/O.NEW.KLMK.FF.W.0014.160602T0143Z-160602T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 PM EDT WED JUN 1 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN NICHOLAS COUNTY IN CENTRAL KENTUCKY...
  EAST CENTRAL HARRISON COUNTY IN CENTRAL KENTUCKY...

* UNTIL 1245 AM EDT

* AT 943 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN
  HAVE ALREADY FALLEN. ANOTHER INCH OF RAIN IS POSSIBLE OVER
  THE NEXT HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ODDVILLE...BAREFOOT AND VENUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3837 8423 3846 8426 3850 8416 3849 8417
      3849 8415 3848 8415 3848 8413 3847 8413
      3847 8411 3846 8410 3845 8406 3844 8406

$$

RJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 8:35 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 1, 8:35 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
835 PM EDT WED JUN 1 2016

...Forecast Update...
Issued at 825 PM EDT Wed Jun 1 2016

A couple areas of convection to deal with in a juicy air mass this
afternoon and evening. Surface trof over Indiana seems to be pushing
its storms eastward quickly enough to leave our northern areas with
just isolated coverage. However, an impulse lifting out of Tennessee
has produced slow-moving cells with a fair bit of backbuilding and
boundary interaction.

Low-topped cells have been producing torrential rainfall, with 1.45
inches in less than 1 hr at Butler County Mesonet site, and mainly
sub-severe wind gusts. Not expecting an organized SVR threat, though
a few rogue storms could get just enough interaction going for
marginal severe wind gusts. Main opportunity for that will be south
of an outflow boundary which has made it as far north as the
Parkways. Storms could also line up along, or at least paralleling
the boundary and may present a heavy rain threat until they die down
later this evening.

Will update southern zones to reflect better coverage for the rest
of the evening, mainly for the stratiform rain that's been filling
in as the storms weaken.

.SHORT TERM (Now through Thursday Night)...
Issued at 310 PM EDT Wed Jun 1 2016

Skies were partly sunny across the region this afternoon.
Temperatures were generally in the upper 80s, but the Cynthiana KY
Mesonet station did hit 90 earlier this afternoon.  As readings have
hit convective temperatures, we're starting to see some scattered
convection develop.  The most concentrated convection will be
located generally west of I-65 across western KY and into
southwestern Indiana as a weak surface trough works into the region
from the west.  Convection is expected to remain below severe limits
this afternoon due to weak mid-level flow, and not all that great
low-mid level lapse rates.  Afternoon max temps should max out in
the next 1-2 hours with highs in the 84-90 range.

Showers and storms will continue into the evening hours but will
diminish due to the loss of afternoon heating.  Lows tonight look to
cool back into the middle and upper 60s.

For Thursday/Thursday night, weak surface trough will stall out
across the region resulting in partly to mostly cloudy conditions.
Scattered showers and thunderstorms will be possible throughout the
period with the best coverage across central and southern Kentucky
and slightly lesser coverage across our northern tier of southern
Indiana counties.  Overall atmospheric profiles are similar to what
we've seen today with weak wind fields and rather meager low-mid
level lapse rates.  So, organized severe convection looks rather
unlikely.  Though any storm will be capable of producing a period of
torrential rain as it passes by.  Highs will be cooler Thursday with
highs in the lower to middle 80s and overnight lows in the lower to
middle 60s.

.LONG TERM (Friday through Wednesday)...
Issued at 316 PM EDT Wed Jun 1 2016

As we head into the later part of this short work week, we'll
continue to see an influx of moisture into the region as the area
resides on the northern edge of the subtropical ridge over the
southeastern US.  Episodic bouts of convection will be seen Friday
and more likely on Saturday.  An impressive upper trough will dig
from the Midwest and push through the region on Sunday and lead to a
rather impressive upper level gyre setting up over the NE US.
Convection will be seen on Sunday but the overall coverage will
likely be a bit less than on Saturday.  Behind this trough axis, a
secondary cold front will push in by Monday night and this will
bring an end to the unsettled weather across the Ohio Valley.

What will be more impressive will be the cooler than normal surge of
colder air into the region this weekend and into next week.  While
highs on Friday will be in the lower 80s, afternoon highs Saturday
through Wednesday will likely not get out of the 70s each day.
Overnight lows will be refreshingly cool with low dewpoints.
Overnight readings will likely drop into the upper 50s.

&&

.AVIATION (00Z TAF Update)...
Issued at 710 PM EDT Wed Jun 01 2016

Have a band of thunderstorms moving through BWG this hour, with much
more isolated activity near LEX/SDF. Think LEX has the better shot
at seeing MVFR conditions and gusty winds this evening, based on
current satellite and radar trends. These storms should fade with
sunset, but then the next question remains if we'll see any fog or
low stratus afterward. With BWG's rain decided to keep in previous
forecast for MVFR conditions around sunrise Thursday.  SDF and LEX
still have not received their rain, so have held them just above for
now. Additional showers and storms will develop through the day
Thursday, but coverage will be scattered. Also a few storms will be
mixed in with those storms, but think coverage will be isolated
enough to keep out of this set of TAFs.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....MJ
Long Term......MJ
Aviation.......RJS
Hazardous weather outlook, Jun 1, 3:18 PM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM EDT WED JUN 1 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
318 PM EDT WED JUN 1 2016 /218 PM CDT WED JUN 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS...WITH BRIEF HEAVY RAIN AND
LIGHTNING...ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS
THE OUTLOOK AREA. A FEW OF THE STRONGER STORMS MAY PRODUCE SOME
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THURSDAY THROUGH SUNDAY.
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJ

In the hours before

Local storm report, Jun 1, 9:04 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 PM EDT WED JUN 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     4 NNW SALVISA           37.96N 84.89W
06/01/2016  E60 MPH          ANDERSON           KY   TRAINED SPOTTER

            ESTIMATED ON JOHNSON RD.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Jun 1, 9:05 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
905 PM EDT WED JUN 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     MORELAND                37.50N 84.82W
06/01/2016                   LINCOLN            KY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

RL
Local storm report, Jun 1, 9:07 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
907 PM EDT WED JUN 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     MCKINNEY                37.45N 84.77W
06/01/2016                   LINCOLN            KY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

RL
Local storm report, Jun 1, 9:12 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
912 PM EDT WED JUN 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     3 NNW SALVISA           37.96N 84.89W
06/01/2016  E50 MPH          ANDERSON           KY   TRAINED SPOTTER

            .

&&

RL
Local storm report, Jun 1, 9:25 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
925 PM EDT WED JUN 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLOOD            3 SW ROWLAND            37.49N 84.67W
06/01/2016                   LINCOLN            KY   EMERGENCY MNGR

            WATER OVER HWY 698 NEAR THE WATER PLANT.

&&

RL
Local storm report, Jun 1, 9:37 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
937 PM EDT WED JUN 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HEAVY RAIN       3 NNW SALVISA           37.96N 84.89W
06/01/2016  M2.62 INCH       ANDERSON           KY   COCORAHS

            2.62 INCHES OF RAIN FELL IN 35 MINUTES.

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:02 PM EDTSpecial Weather StatementLMKEdmonson28 min
Jun 1, 8:05 PM EDTSpecial Weather StatementLMKCasey, Lincoln25 min
Jun 1, 8:14 PM EDTSpecial Weather StatementLMKWashington31 min
Jun 1, 8:24 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Lincoln36 min
Jun 1, 8:51 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford24 min
Jun 1, 9:05 PM EDTSevere Thunderstorm WarningLMKHarrison, Nicholas25 min
Jun 1, 9:12 PM EDTAreal Flood AdvisoryLMKAnderson, Mercer, Nelson, Washington3 hr
Jun 1, 9:13 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford32 min
Jun 1, 9:24 PM EDTFlash Flood WarningLMKAnderson, Mercer3 hr
Jun 1, 9:30 PM EDTSevere Thunderstorm WarningLMKHarrison, Nicholas30 min
Jun 1, 9:31 PM EDTAreal Flood AdvisoryLMKBourbon, Harrison, Nicholas3 hr
Jun 1, 10:09 PM EDTSpecial Weather StatementLMKBourbon, Franklin, Scott, Shelby21 min
Jun 1, 10:15 PM EDTSpecial Weather StatementLMKButler, Ohio30 min
Jun 1, 10:32 PM EDTAreal Flood AdvisoryLMKBourbon, Fayette, Franklin, Scott, Woodford3 hr
Jun 1, 10:50 PM EDTSpecial Weather StatementLMKButler25 min
Jun 2, 4:37 PM EDTAreal Flood AdvisoryLMKJefferson, Oldham3 hr
Jun 2, 4:52 PM EDTSpecial Weather StatementLMKShelby38 min
Jun 2, 4:55 PM EDTSpecial Weather StatementLMKNelson, Spencer35 min
Jun 2, 5:02 PM EDTSevere Thunderstorm WarningLMKNelson28 min
Jun 2, 5:05 PM EDTSpecial Weather StatementLMKBourbon, Fayette25 min
Jun 2, 5:08 PM EDTSpecial Weather StatementLMKSpencer37 min
Jun 2, 5:21 PM EDTSpecial Weather StatementLMKMonroe39 min
Jun 2, 5:22 PM EDTSpecial Weather StatementLMKFayette, Jessamine23 min
Jun 2, 5:27 PM EDTSevere Thunderstorm WarningLMKAnderson, Shelby, Spencer33 min
Jun 2, 5:39 PM EDTAreal Flood AdvisoryLMKFayette, Garrard, Jessamine3 hr
Jun 2, 5:40 PM EDTSevere Thunderstorm WarningLMKFranklin, Scott35 min
Jun 2, 5:43 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas22 min
Jun 2, 5:45 PM EDTSpecial Weather StatementLMKSpencer30 min
Jun 2, 5:51 PM EDTSpecial Weather StatementLMKMadison24 min
Jun 2, 5:53 PM EDTSpecial Weather StatementLMKJessamine37 min
Jun 2, 6:01 PM EDTSpecial Weather StatementLMKWashington29 min
Jun 2, 6:11 PM EDTAreal Flood AdvisoryLMKFranklin, Harrison, Scott3 hr
Jun 2, 6:19 PM EDTSpecial Weather StatementLMKFayette26 min
Jun 2, 6:21 PM EDTSpecial Weather StatementLMKHarrison24 min
Jun 2, 6:34 PM EDTAreal Flood AdvisoryLMKCasey, Russell3 hr
Jun 2, 7:07 PM EDTAreal Flood AdvisoryLMKGarrard, Madison3 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.